MAUDE Adverse Event Report: ORTHOFIX SRL GALAXY UNYCO MINI KIT INSTRUMENTS STERILE

ORTHOFIX SRL GALAXY UNYCO MINI KIT INSTRUMENTS STERILE
Model Number 99-93509
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/27/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 99-93509 lot v1427350 (component code 93568s, lot 8056) before the market release.No anomalies have been found.The original lot, manufactured in 2016, was comprised of (b)(4) devices.All of them have already been distributed to the market.Technical evaluation: the involved device has not been returned yet to orthofix (b)(4).The technical evaluation of the device involved will be performed as soon as the device becomes available.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation is currently on going and will be finalized once the results of the technical evaluation and/or further information on the case are available.As soon as further information and/or the results of the technical evaluation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
Event occurred during post-market clinical study (ref: (b)(6)) the information provided by the local distributor indicates: hospital name: clinic (b)(6); surgeon name: dr.(b)(6); date of surgery: (b)(6) 2017; body part to which device was applied: tibia; surgery description: non union; patient's information: not available; previous health condition: healthy; problem observed during: clinical use on patient; type of problem: device functional problem; event description: breakage of torque limiter during insertion with power drill.Easy solution: opened a new one.The complaint form also indicates: the device failure did not have any adverse effects on patient; the surgery was not completed with used device; a replacement device was immediately available to complete surgery; the event did not lead to a clinically relevant increase in the duration of the surgical procedure; an additional surgery was not required; copies of the operative report are not available; copies of x-ray images are not available; information on patient current health condition: ok, no pain/problems.Note and comments: recovered during replenishment -no surgery involved.Increased surgery time about 5 min due to exchange to a new torque limiter.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on the device code 99-93509 lot v1427350 (component code 93568s, lot 8056) before the market release.No anomalies have been found.The original lot, manufactured in 2016, was comprised of (b)(4) devices.All of them have already been distributed to the market.Technical evaluation the returned device, received on april 3, 2017 was examined by orthofix (b)(4) quality engineering department.The device was subjected to visual check as per orthofix (b)(4) design and product specifications.The visual check confirmed that the device is broken in two parts.The mould of the device seems correct.There is no evidence of cold joints and the thickness of the fracture area seems equable.The welding between part "a" and part "b" seems not continuous.It was not possible to perform the functional check as the device is broken.The technical analysis performed evidenced that the returned device was not originally conforming to specifications.The breakage that occurred was identified in a welding process error due to a manufacturing problem.Medical evaluation: the information made available on the case together with the results of the technical investigation, was sent to our medical evaluator.Please find below an extract of the medical evaluation: "in this case a unyco frame was being applied to a tibia in a patient with a non-union.At some stage during the application the torque limiter broke, as shown in the picture of the broken device.It was replaced immediately and the operation continued to completion.We do not know how many screws were inserted and during which of these the device broke.It would be good to know this.The surgeon could have inserted the screw without the limiter, but in theory this is not such a good technique.Additional medical evaluation based on the results of the technical analysis: "this technical analysis makes it clear that the welding to join parts a and b on this device was incomplete.You will be pursuing the cause of this with the manufacturer." final comments the technical analysis performed evidenced that the returned device was not originally conforming to specifications.The breakage that occurred was identified in a welding process error due to a manufacturing problem.Based on the results of the technical evaluation performed on the returned device, that evidenced its non-conformity to orthofix (b)(4) specifications, as a remedial action, orthofix (b)(4) engaged the supplier that is currently undertaking the following actions to prevent the recurrence of the non-conformity: -design improvement and manufacturing process improvement of the device.Orthofix (b)(4) performed a risk assessment on the event.The level of severity associated with the failure mode is moderate and the overall risk is below the acceptability threshold.The results of the risk analysis verification do not evidence the necessity to implement any other means of risk mitigation.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
Event occurred during post-market clinical study ((b)(6)) the information provided by the local distributor indicates: hospital name: clinic (b)(6); surgeon name: dr.(b)(6); date of surgery: (b)(6) 2017; body part to which device was applied: tibia; surgery description: non union; patient's information: not available; previous health condition: healthy; problem observed during: clinical use on patient; type of problem: device functional problem; event description: breakage of torque limiter during insertion with power drill.Easy solution: opened a new one.The complaint form also indicates: the device failure did not have any adverse effects on patient; the surgery was not completed with used device; a replacement device was immediately available to complete surgery; the event did not lead to a clinically relevant increase in the duration of the surgical procedure; an additional surgery was not required; copies of the operative report are not available; copies of x-ray images are not available; information on patient current health condition: ok, no pain/problems.Note and comments: recovered during replenishment - no surgery involved.Increased surgery time about 5 min due to exchange to a new torque limiter.(b)(4).

Brand Name
GALAXY UNYCO MINI KIT INSTRUMENTS STERILE
Common Device Name
GALAXY UNYCO MINI KIT INSTRUMENTS STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key6459691
Report Number9680825-2017-00013
Device Sequence Number590977
Product Code KTT
UDI-Device Identifier18054242513629
UDI-Public(01)18054242513629(10)V1427350(11)160509(17)210409
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K153233
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/09/2021
Device Model Number99-93509
Device Catalogue Number99-93509
Device Lot NumberV1427350
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/10/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/05/2017
Supplement Report FDA Received Date05/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;